Alert archive / Washington / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 3, NWS Seattle, WA

June 5, 2004Skagit County, Snohomish County, Washington

NWS Seattle, WA issued this severe thunderstorm warning at Jun 5, 2004, 7:00 PM PDT for Skagit County, Snohomish County, Washington. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2004, 7:00 PM PDT (02:00 UTC)
Expired
Jun 5, 2004, 7:45 PM PDT
In force
45 min
Issued by
NWS Seattle, WA
Area
Counties, with a storm outline in the text

Counties Skagit County, WA, Snohomish County, WA

The radar

The Seattle radar (KATX), 37 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 00:00Z, 2.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 00:00Z on 2004-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 00:00Z on 2004-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

105 
WUUS56 KSEW 060200
SVRSEW
WAC057-061-060245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SEATTLE WA
659 PM PDT SAT JUN 5 2004

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SKAGIT COUNTY IN WASHINGTON
  NORTHWESTERN SNOHOMISH COUNTY IN WASHINGTON

* UNTIL 745 PM PDT

* AT 654 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR ARLINGTON...OR ABOUT 8
  MILES NORTHEAST OF MARYSVILLE...AND MOVING NORTH AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SMOKEY POINT.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4813 12222 4807 12196 4850 12167 4859 12202

$$

CERNIGLIA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:05 PM PDT, 3 hours 55 minutes earlier.

Area forecast discussion, Jun 5, 3:05 PM PDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
305 PM PDT SAT JUN 5 2004

.SYNOPSIS...OCCASIONAL SHOWERS...AND POSSIBLE AFTERNOON AND EVENING
THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY NIGHT. THE SHOWERS WILL
BEGIN TO TAPER OFF MONDAY AND TUESDAY AS THE UPPER LOW MOVES SOUTH
OF THE REGION. DRIER WEATHER...WITH THE EXCEPTION OF SOME MOUNTAIN
SHOWERS...WILL DEVELOP FOR THE REMAINDER OF THE WEEK AS AN UPPER
RIDGE OFFSHORE WILL PROVIDE FOR A DRIER NORTHWEST FLOW.

&&

.DISCUSSION...SHOWERS ARE OCCURRING ACROSS WESTERN WASHINGTON WITH
THE EXCEPTION OF A SMALL AREA OF THE CENTRAL SOUND WHERE THE
OLYMPICS ARE HELPING TO SUPPRESS THE CONVECTION THIS AREA. ONE BONUS
OF THIS IS THE TEMPS IN THE AREA ARE ALSO 5-10 DEGREES WARMER THANKS
TO THE INCREASE IN SUNSHINE.  SEVERAL LIGHTNING STRIKES HAVE BEGUN
TO SHOW UP AND HAVE SEVERAL HOURS OF HEATING LEFT AND A TROF NOW
APPROACHING THE COAST ACCORDING TO SAT PIX.  ACCORDING TO THE ACARS
DATA MID LEVELS COOLING NICELY AND INTERIOR FREEZING LEVEL NOW DOWN
TO 7000 FEET. DESTABILIZATION WILL CONTINUE FOR ANOTHER FEW HOURS.
WILL LEAVE MENTION OF TRW IN THE FORECAST INTO THE EVENING HOURS.

SUNDAY AND EARLY MONDAY...COLD POOL WILL BE MOVING ACROSS THE AREA
DURING THIS PERIOD WITH SPOKES OF ENERGY ROTATING OVER THE REGION.
THUS THE SHOWERS WILL CONTINUE WITH A CHANCE OF TRWS AROUND PEAK
HEATING HOURS.

LATER MONDAY THROUGH TUESDAY...UPPER LOW BEGINS TO SINK SOUTH WITH A
DIMINISHING SHOWERS THREAT...FIRST OVER THE LOW LANDS THEN OVER THE
MOUNTAINS.  TEMPERATURES SLOWLY MODERATING THROUGH THIS PERIOD.

BEYOND THAT...SUBTLE DIFFERENCES IN THE LONG RANGE MODELS FROM
YESTERDAY THAT ARE POSING PROBLEMS.  GENERALLY HAVE A NW FLOW ALOFT
THAT WOULD USUALLY BE DRY...BUT THERE ARE A FEW SHORT WAVES MOVING
THROUGH THE FLOW WITH THE FINAL ONE HELPING TO DEVELOP THE LONG
TROUGH OVER THE WESTERN US.  EXACTLY WHERE ALL THIS TAKES PLACE IS
THE QUESTION WE WILL NEED TO FIGURE OUT.  CURRENTLY WE HAVE A DRY
FORECAST WED ONWARD...BUT COULD BE A FEW SHOWERS IN THAT PERIOD FROM
TIME TO TIME. SINCE WOULD BE RATHER LIMITED AND MINOR IF IT WERE TO
HAPPEN...FORECAST ALREADY DRY AND SURROUNDING OFFICES LEAVING THEIR
FORECASTS DRY...HAVE OPTED TO LEAVE OURS THAT WAY AS WELL.

CERNIGLIA
&&

.SEW...SCA CENTRAL STRAIT.

.KATX...VCP21/CSR21

&&

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 6:01 PM PDTSevere Thunderstorm WarningSEWSkagit, Snohomish44 min

Nearby

Severe Thunderstorm Warnings in Washington, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.